South Carolina, 2004Hail and Damaging Winds in South Carolina, May 22 to 23, 2004
May 22 to 23, 2004 · NWS CAE · 16 events in 9 counties and zones
8 thunderstorm wind, 8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 22, 11:25 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, May 22, 11:25 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT SAT MAY 22 2004
.UPDATE...
UPDATED FORECAST PACKAGE TO REMOVE MORNING WORDING. OUTFLOW BOUNDARY
HAS MOVED INTO THE AREA FROM OVERNIGHT MCS TO OUR NORTH AND
INTERACTION WITH UPPER LEVEL SHORTWAVE OVER THE AREA WILL TRIGGER
OFF CONVECTION TODAY. THINGS ARE ALREADY GETTING GOING OVER THE
NORTHERN CSRA AND ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE DAY
CONTINUES. INVERTED V SOUNDINGS AND PLENTY OF LOW LEVEL MOISTURE
WILL HELP SOME OF THESE STORMS TO POSSIBLY BECOME SEVERE THIS
AFTERNOON. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL FUEL
THUNDERSTORMS TODAY. CROSS TOTALS OVER 24 WITH TOTAL TOTALS IN THE
LOWER 50S AND LIS -6 TO -9 INDICATE THAT THE CONDITIONS ARE
FAVORABLE FOR POSSIBLE SEVERE CONDITIONS THIS AFTERNOON. WE WILL
MONITOR THE SITUATION FOR ANY FURTHER DEVELOPMENT.
&&
.PREV DISCUSSION...
AM CONCERNED ABOUT THE OUTFLOW BOUNDARY COMING IN THIS MORNING
POSSIBLY TRIGGERING SOME RW/TRW. JUST NOT SURE WHETHER IT WILL
REMAIN IN TACT. MAY HAVE TO PUT SOME MORNING POPS INTO THE NORTHERN
PORTIONS OF THE CWA. AS FOR THIS AFTERNOON...ATMOSPHERE BECOMES
QUITE UNSTABLE WITH SURFACE TEMPS IN THE LOW TO MID 90S, TOTALS OVER
50, LIS -4, CAPE OVER 1600. TRIGGERING MECHANISMS ARE WEAK WITH
LEE SIDE TROF AND POSSIBLY THE REMNANTS OF OUTFLOW. HOWEVER...
WATER VAPOR SHOWING A GOOD SHORT WAVE COMING OUT OF TEXAS MOVING
FAIRLY RAPIDLY DUE EAST WHICH SHOULD MAKE IT INTO THE CSRA AROUND
00Z.
LEE SIDE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY KEEPING THE
THREAT OF AFTERNOON/EVENING RW/TRW.
FLOW BECOMES MORE ZONAL BY MONDAY WITH WEAK SHORT WAVES MOVING
THROUGH DURING THE COURSE OF THE WEEK. BEST CHANCE OF PRECIP
APPEARS TO BE WEDNESDAY AND THURSDAY.
MIXING HGTS/WINDS TODAY 5500 FT/24012
SUNDAY 5300 FT/20012
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
17/17Hazardous weather outlook, May 22, 9:53 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT SAT MAY 22 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231453-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1053 AM EDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.
THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JDB
In the hours before
Special weather statement, May 22, 8:46 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 AM EDT SAT MAY 22 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221904-
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN... BAMBERG... BARNWELL...
CALHOUN... CLARENDON... CHESTERFIELD...
EDGEFIELD... FAIRFIELD... KERSHAW...
LANCASTER... LEE... LEXINGTON...
MCCORMICK... NEWBERRY... ORANGEBURG...
RICHLAND... SALUDA... SUMTER...
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE... COLUMBIA... LINCOLN...
MCDUFFIE... RICHMOND...
946 AM EDT SAT MAY 22 2004
...SEVERE WEATHER OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.
THE ATMOSPHERE HAS BECOME MORE MOIST IN THE LOWER LEVELS WHILE THE
UPPER LEVELS HAVE BECOME DRIER. THIS WILL RESULT IN CONDITIONS MORE
FAVORABLE FOR A FEW THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE
HAIL THIS AFTERNOON AND EVENING.
TEMPERATURES ARE EXPECTED TO REACH IN THE LOWER 90S WITH HIGH
HUMIDITY ACROSS THE AREA. AN OUTFLOW BOUNDARY FROM A MESOSCALE
CONVECTIVE SYSTEM TO OUR NORTH OVERNIGHT HAS SET UP ACROSS THE REGION
IN ADDITION TO AN UPPER LEVEL TROUGH OVER THE AREA WILL ACT AS A
TRIGGERS FOR CONVECTION DEVELOPING TODAY.
THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.
NO PARTICULAR AREA WILL BE FAVORED FOR SEEING SEVERE WEATHER THIS
AFTERNOON. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
AROUND 2 PM AND BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.
JDB
Thunderstorm Wind, Lancaster
- When
- May 22, 1:30 PM EST
- Where
- Lancaster County, 1 mi N of Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.730, -80.767
Fire Dept reported some trees down just north of town.
Thunderstorm Wind, Richland
- When
- May 22, 1:45 PM EST
- Where
- Richland County, Forest Acres
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.033, -80.983
Sheriff reported trees down on home.
Thunderstorm Wind, Lexington
- When
- May 22, 2:00 PM EST
- Where
- Lexington County, 5 mi S of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.900, -81.250
SCE&G reported trees and powerlines down.
Hail, Kershaw
- When
- May 22, 3:30 PM EST
- Where
- Kershaw County, Camden
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.250, -80.600
Public reported 1 inch hail in Camden.
Thunderstorm Wind, Lexington
- When
- May 22, 3:30 PM EST
- Where
- Lexington County, 12 mi NW of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.100, -81.400
SKYWARN spotter reported trees down near Dreher Island.
Thunderstorm Wind, Bamberg
- When
- May 22, 6:50 PM EST
- Where
- Bamberg County, 10 mi S of Bamberg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.150, -81.033
Sheriff reported trees down on hwy 601.
Hail, Bamberg
- When
- May 22, 7:15 PM EST
- Where
- Bamberg County, Ehrhardt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.100, -81.017
Sheriff reported 1 inch hail.
Thunderstorm Wind, Lee
- When
- May 23, 1:40 PM EST
- Where
- Lee County, Bishopville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.217, -80.250
Emergency Manager reported trees down in Bishopville.
Hail, Orangeburg
- When
- May 23, 2:00 PM EST
- Where
- Orangeburg County, 3 mi E of Eutawville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.400, -80.300
Police reported 3/4 inch hail just east of town.
Hail, Sumter
- When
- May 23, 3:15 PM EST
- Where
- Sumter County, Shaw Afb
- Measured
- 0.88 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 33.967, -80.483
Shaw AFB reported nickel size hail.
Hail, Richland
- When
- May 23, 3:25 PM EST
- Where
- Richland County, 3 mi N of Eastover
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -80.700
Sheriff reported nickel size hail on hwy 378.
Thunderstorm Wind, Richland
- When
- May 23, 3:25 PM EST
- Where
- Richland County, 3 mi N of Eastover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -80.700
Sheriff reported trees down on hwy 378.
Thunderstorm Wind, Sumter
- When
- May 23, 3:30 PM EST
- Where
- Sumter County, Sumter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.917, -80.350
Black River Electric Coop reported some trees down in Sumter.
Hail, Orangeburg
- When
- May 23, 3:45 PM EST
- Where
- Orangeburg County, 2 mi W of Orangeburg
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.480, -80.900
Public reported nickel size hail.
Hail, Orangeburg
- When
- May 23, 3:55 PM EST
- Where
- Orangeburg County, 6 mi W of Orangeburg
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.500, -80.967
Emergency Manager reported 3/4 inch hail on hwy 6.
Hail, Chesterfield
- When
- May 23, 4:30 PM EST
- Where
- Chesterfield County, 2 mi W of Patrick
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.567, -80.083
Emergency Manager reported 3/4 inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5393753, 5393757, 5393754, 5393755, 5393758, 5393759, 5393756, 5393760, 5393761, 5393762, 5393763, 5393764, 5393765, 5393766, 5393767, 5393768.